Louisiana, 2009Funnel Clouds in Louisiana, August 19 to 20, 2009
August 19 to 20, 2009 · NWS LCH · 4 events in 3 counties and zones
Scattered showers and thunderstorms developing during the morning and afternoon hours produced several funnel clouds across southern Louisiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developing during the morning and afternoon hours produced several funnel clouds across southern Louisiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 19, 9:16 AM CST, 34 minutes earlier.
Area forecast discussion, Aug 19, 9:16 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1016 AM CDT WED AUG 19 2009
.UPDATE...WILL NOT BE MAKING ANY CHANGES TO ONGOING ZONES/GRIDS.
MORNING LCH SOUNDING SHOWING PRECIPITABLE WATER AT A VERY TROPICAL
2.45 INCHES. FORECAST SOUNDINGS INDICATING LFC AGAIN TO DROP THIS
AFTERNOON BELOW 2000 FT. THUS EXPECTING CONSIDERABLE CONVECTION
AND CURRENT LIKELY POPS LOOK GOOD.
MARCOTTE
&&
.PREV DISCUSSION... /ISSUED 606 AM CDT WED AUG 19 2009/
AVIATION...
SHRA ALREADY MOVING INLAND OFF THE GULF THIS MORNING...WILL
INTERMITTENTLY AFFECT KBPT/KLCH TERMINALS THE NEXT COUPLE OF HOURS.
FOR THIS...PLACED TEMPO GROUP FROM 12-14Z TO ADDRESS INTERMITTENT
MVFR VSBY/CEILING ALONG WITH SHRA. COVERAGE OF SHRA/TSRA ONLY
INCREASES BY LATE MORNING INTO THE AFTERNOON HOURS. EXPECT SHRA/TSRA
TO RE-INITIATE LATER THIS MORNING...WITH A BETTER THAN AVERAGE
CHANCE OF KBPT/KLCH/KLFT/KARA TERMINALS RECEIVING A TSRA/MVFR
CEILING & VSBY BETWEEN 16-20Z...AND KAEX BETWEEN 17-21Z.
CONVECTION IS EXPECTED WEAKEN JUST BEFORE SUNSET...DISSIPATING BY
MID EVENING.
DML
PREV DISCUSSION... /ISSUED 553 AM CDT WED AUG 19 2009/
DISCUSSION...EVENING AND OVERNIGHT WATER VAPOR IMAGERY/UPPER-
AIR/SURFACE ANALYSIS SHOWED A DEEP LAYER SUB-TROPICAL RIDGE
STRETCHING FROM THE ATLANTIC WWD ACROSS THE GULF COAST
STATES...WITH A TUTT NEAR THE WESTERN TIP OF CUBA...AND A RATHER
BROAD TROF ACROSS THE NORTHERN CONUS.
A VERY MOIST ATMOSPHERE REMAINS IN PLACE ACROSS THE REGION PER 00Z
KLCH RAOB AND OVERNIGHT GOES DERIVED PRODUCTS...WHICH SHOWED
PRECIPITABLE WATER NEAR 2.5 INCHES...WHICH IS A LITTLE OVER 2
STANDARD DEVIATIONS ABOVE OR 150 PERCENT OF NORMAL. FORECAST
SOUNDINGS AND DETERMINISTIC MODEL FIELDS SHOW LITTLE
INHIBITION AND DECENT CAPE BY THIS AFTERNOON...BUT ALSO INDICATE
THAT THE THREAT OF SEVERE WEATHER IS QUITE LOW GIVEN 0-6KM BULK
SHEAR OF 10-15 KT...WHICH MEANS NO ROTATING OR TILTED
UPDRAFTS WHICH WILL THEREFORE ALSO BE SUBJECT TO PRECIPITATION
LOADING...AND FREEZING AND WET-BULB ZERO HEIGHTS ABOVE 15K AGL
WHICH INDICATE LITTLE POTENTIAL FOR SEVERE HAIL REACHING THE
GROUND. THUS...ANOTHER DAY OF GENERALLY SCATTERED...RELATIVELY
SHORT LIVED...AND OUTFLOW DOMINANT CONVECTION IS ANTICIPATED.
BUT AS WAS THE CASE YESTERDAY...BOUNDARY COLLISIONS THAT LOCALLY
ENHANCE LOW-LEVEL CONVERGENCE AND LOW-LEVEL SHEAR ARE CAPABLE
PRODUCING GENERALLY WEAK AND SHORT LIVED TORNADOES...WHICH ARE
DIFFICULT IF NOT IMPOSSIBLE TO DETECT AND WARN FOR. THIS
ENVIRONMENT WILL ALSO BE CONDUCIVE FOR TROPICAL FUNNEL
CLOUDS...AND WILL ISSUE ANOTHER SPECIAL WEATHER STATEMENT TO
ADDRESS THIS.
MODEL PROGS SHOW A DISTINCT NORTH TO SOUTH THETA-E RIDGE RUNNING
ALONG AND EAST OF THE SABINE RIVER...WHICH IS QUITE SIMILAR TO THE
SITUATION 24 HRS AGO. THIS IS WHERE THE MAJORITY OF THE CONVECTION
INITIATED YESTERDAY...AND WHERE CURRENT RADAR IMAGERY SHOWS THE
FARTHEST INLAND MOVEMENT OF CELLS MOVING IN FROM THE GULF. WILL
CARRY LIKELY POPS IN THIS AREA ALL-DAY...WITH SLIGHTLY LOWER POPS
ELSEWHERE THIS MORNING. FOR THE AFTERNOON...LIKELY POPS WERE
CARRIED AREAWIDE.
THURSDAY APPEARS TO BE A VERY SIMILAR SETUP TO TODAY...SO FOR THE
MOMENT...INCREASED RAIN CHANCES TO HIGH CHANCE...AND A FURTHER
INCREASE TO LIKELY MAY BE NEEDED. BY FRIDAY...AS THE TROUGH
CURRENTLY OVER THE NORTHERN CONUS AMPLIFIES AND DIGS INTO THE
EASTERN CONUS...A FRONTAL BOUNDARY WILL PROGRESS THROUGH THE AREA.
INCREASED POPS TO THE HIGH CHANCE RANGE HERE AS WELL...AND
AGAIN...FURTHER INCREASES MAY BE NEEDED AS THE PRE-FRONTAL AIRMASS
WILL REMAIN QUITE TROPICAL IN NATURE.
THE AIRMASS BEHIND THE FRONT IS FORECAST TO BE SLIGHTLY COOLER...BUT
MUCH DRIER. IN FACT...THE PENDULUM WILL SWING ABOUT 180 DEGREES
FROM AN AIRMASS WITH A PWAT OF PLUS 2 STANDARD DEVIATIONS...TO ONE
OF MINUS 2 STANDARD DEVIATIONS. DEWPOINTS IN THE 60S ARE PROGGED
ALL THE WAY TO THE COAST...AND I WOULD NOT BE AT ALL SHOCKED TO
SEE 50S OVER CENTRAL LOUISIANA. TEMPERATURE-WISE...THE GREATEST
IMPACT WILL BE FELT WITH OVERNIGHT LOWS...WHICH LOOK TO BE AS MUCH
AS 5 DEGREES BELOW NORMAL ALONG THE I-10 CORRIDOR...AND 10 DEGREES
BELOW NORMAL OVER CENTRAL LA. RAIN CHANCES...OBVIOUSLY...DROP OFF
TO NOTHING AMID THIS DRY AIRMASS.
THESE CONDITIONS LOOK TO PERSIST INTO EARLY NEXT WEEK...WITH
TEMPERATURES SLOWLY MODERATING AND RAIN CHANCES STAYING OUT OF THE
PICTURE.
SO TO SUMMARIZE...DECENT RAIN CHANCES TODAY THROUGH FRIDAY WILL BE
FOLLOWED BY WHAT APPEARS TO BE A VERY NICE WEEKEND.
MARINE...
A HIGH PRESSURE RIDGE BUILDING ALONG THE GULF COAST WILL BRING
LIGHT ONSHORE WINDS AND LOW SEAS THROUGH THURSDAY. A COLD FRONT
WILL PUSH INTO THE COASTAL WATERS ON FRIDAY BRINGING OFFSHORE
FLOW AND DRY CONDITIONS FOR THE WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 87 77 89 77 91 / 60 20 50 20 50
KBPT 87 77 91 77 91 / 60 20 50 20 50
KAEX 92 74 91 74 92 / 60 20 50 20 50
KLFT 88 75 89 75 90 / 60 20 50 20 50
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 19, 5:04 AM CST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
604 AM CDT WED AUG 19 2009
GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-201115-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
604 AM CDT WED AUG 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL IMPACT THE
ENTIRE AREA TODAY...PARTICULARLY IN THE AFTERNOON HOURS. LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER SHOWERS AND
STORMS. ALTHOUGH THE OVERALL SEVERE WEATHER THREAT IS VERY
LOW...TROPICAL FUNNEL CLOUDS ARE POSSIBLE...AND THUNDERSTORMS THAT
DEVELOP ON OR INTERACT WITH OUTFLOW BOUNDARIES WILL BE CAPABLE
PRODUCING BRIEF TORNADOES. THUNDERSTORM ACTIVITY WILL DIMINISH AROUND
SUNSET WITH ONLY ISOLATED TO WIDELY SCATTERED ACTIVITY EXPECTED
TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BY POSSIBLE
WEDNESDAY THROUGH FRIDAY BEFORE A COLD FRONT BRINGS DRY WEATHER
OVER THE WEEKEND INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
13
In the hours before
Special weather statement, Aug 19, 5:04 AM CST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
604 AM CDT WED AUG 19 2009
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-200000-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
INCLUDING THE CITIES OF...LEESVILLE...ALEXANDRIA...MARKSVILLE...
DERIDDER...OAKDALE...VILLE PLATTE...OPELOUSAS...LAKE CHARLES...
JENNINGS...CROWLEY...LAFAYETTE...ST. MARTINVILLE...CAMERON...
ABBEVILLE...NEW IBERIA...MORGAN CITY...WOODVILLE...JASPER...
NEWTON...LUMBERTON...BEAUMONT/PORT ARTHUR...ORANGE
604 AM CDT WED AUG 19 2009
...TROPICAL FUNNEL CLOUDS POSSIBLE AGAIN TODAY...
A VERY MOIST AND UNSTABLE TROPICAL AIRMASS IS IN PLACE ACROSS THE
AREA. MEANWHILE...THE VERTICAL WIND PROFILE IS LIGHT AND
VARIABLE. THESE CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF
TROPICAL FUNNEL CLOUDS...ESPECIALLY WHERE RAIN COOLED
BOUNDARIES...KNOWN AS OUTFLOW BOUNDARIES...AND THE SEA BREEZE
COLLIDE.
THESE TROPICAL FUNNEL CLOUDS ARE USUALLY SHORT-LIVED AND DO NOT
REACH THE GROUND. IF THE FUNNEL CLOUD BECOMES MORE SEVERE AND
REACHES THE GROUND...MINOR DAMAGE MAY OCCUR...AND A TORNADO
WARNING WILL LIKELY BE ISSUED.
STAY TUNED FOR LATER STATEMENTS AND UPDATES ON THIS WEATHER
SITUATION.
13
Funnel Cloud, Cameron
- When
- August 19, 9:50 AM CST
- Where
- Cameron County, 4.98 mi ESE of Grand Lake
- Reported by
- Public
- Coordinates
- 30.050, -93.200
The public reported two funnel clouds near Cal Cam Road that lasted a few minutes. One of the funnel clouds was just above the ground.
Funnel Cloud, Acadia
- When
- August 19, 11:20 AM CST
- Where
- Acadia County, 0.6 mi E of Church Pt
- Reported by
- Broadcast Media
- Coordinates
- 30.400, -92.210
A KLFY-TV viewer reported a funnel cloud near Church Point.
Funnel Cloud, Calcasieu
- When
- August 19, 1:20 PM CST
- Where
- Calcasieu County, 2 mi S of Lake Charles Muni Ar
- Reported by
- NWS Employee
- Coordinates
- 30.091, -93.220
A funnel cloud was spotted approximately 2 miles south of the Lake Charles Regional Airport.
Funnel Cloud, Calcasieu
- When
- August 20, 1:20 PM CST
- Where
- Calcasieu County, 1 mi NE of Gillis
- Reported by
- Public
- Coordinates
- 30.380, -93.188
The public reported a funnel cloud northeast of Gillis.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, August 19 to 20, 200922 injured · $25 million · EF3 · 37 events
- Damaging Winds in Vermont, August 19, 20092 deaths · $2,000 · 50 kt wind · 2 events
- Tornado in Indiana, August 19, 2009$1.5 million · EF2 · 1 event
- Tornadoes and Damaging Winds in Minnesota, August 19, 2009$900,000 · EF1 · 10 events
- Flash Flooding and Hail in Kansas, August 19 to 20, 2009$650,000 · 1.75 in hail · 29 events
- Tornadoes and Flood in Illinois, August 19, 2009$215,000 · EF1 · 10 events
- Tornadoes and Damaging Winds in Iowa, August 19, 2009$180,000 · EF1 · 4 events
- Flash Flooding and Hail in Oklahoma, August 19 to 20, 2009$142,000 · 2 in hail · 27 events
- Tornado and Flash Flood in Missouri, August 19, 20091 injured · $28,000 · EF1 · 23 events
- Tornadoes and Heavy Rain in Iowa, August 19, 2009$139,000 · EF0 · 7 events
- Damaging Winds in Indiana, August 19, 2009$115,000 · 60 kt wind · 8 events
- Damaging Winds and Lightning Strike in Indiana, August 19, 20091 injured · $44,000 · 57 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194717, 194718, 194719, 194720.